Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 192, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2020, 5:01 PM CDT for Lincoln County, Minnehaha County, Moody County, South Dakota; Lyon County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2020, 5:01 PM CDT (22:01 UTC)
- Expired
- Oct 11, 2020, 5:22 PM CDT
- In force
- 21 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Lincoln County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 4:54 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WUUS53 KFSD 112201
SVRFSD
IAC119-SDC083-099-101-112245-
/O.NEW.KFSD.SV.W.0192.201011T2201Z-201011T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
501 PM CDT Sun Oct 11 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Southeastern Moody County in east central South Dakota...
Eastern Minnehaha County in southeastern South Dakota...
Northeastern Lincoln County in southeastern South Dakota...
* Until 545 PM CDT.
* At 500 PM CDT, severe thunderstorms were located along a line
extending from near Tea to near Worthing, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Sioux Falls around 510 PM CDT.
Harrisburg around 515 PM CDT.
Brandon and Lake Alvin State Recreation Area around 520 PM CDT.
Rowena and Palisades State Park around 525 PM CDT.
Garretson around 530 PM CDT.
Valley Springs and Sherman around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 9646 4350 9646 4329 9662 4334 9674
4349 9685
TIME...MOT...LOC 2200Z 209DEG 41KT 4347 9678 4327 9676
HAIL...1.00IN
WIND...60MPH
$$
APT1 follow-up statement
391
WWUS53 KFSD 112222
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
522 PM CDT Sun Oct 11 2020
IAC119-SDC083-099-101-112232-
/O.CAN.KFSD.SV.W.0192.000000T0000Z-201011T2245Z/
Lyon IA-Moody SD-Minnehaha SD-Lincoln SD-
522 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...
SOUTHEASTERN MOODY...EASTERN MINNEHAHA AND NORTHEASTERN LINCOLN
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa...and southeastern and east central South Dakota.
LAT...LON 4404 9646 4350 9646 4329 9662 4334 9674
4349 9685
TIME...MOT...LOC 2221Z 209DEG 41KT 4368 9662 4348 9660
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:45 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 11, 2:45 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
245 PM CDT Sun Oct 11 2020
.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Oct 11 2020
A cold front will move through the area tonight with a few
thunderstorms expected ahead of it through about 5z. Scattered
severe storms are possible with strong deep layer shear, about 40
knots, and marginal instability, about 1200 J/kg. With this type of
shear and instability would expect some isolated stronger updrafts
capable of producing golf ball sized hail. It even looks like areas
from about a Ivanhoe to Cherokee line east will have some turning in
the low level wind field which might support low level rotation and
an isolated tornado threat. These threats will linger through about
2z, with a weakening trend after this. There may be some trailing
showers or even an isolated thunderstorm through about midnight as a
cold front aloft moves in behind the cold front at the surface with
some indication of very weak instability aloft.
Once the threat for precipitation moves east we are looking at a
week ahead with very little threat for rainfall. High pressure moves
south of the area tonight into Monday which will leave us in a mixy
westerly environment during this time. This will keep lows from
dropping too much with most location in the low to mid 40s by Monday
morning. Monday will see most locations reach the upper 60s to lower
70s with west winds mixing down gusts of about 30 mph for part of
the day before weakening a bit into the afternoon.
.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 11 2020
After this, Tuesday into next weekend will see an aggressive
northwest upper level jet which will keep moisture to the south and
bring continued shots of cooler air. Friday and Sunday appear to
have the better chances of being on the cooler side with some
location possibly not reaching the 50s for highs. But again the main
story is a continuation of dry weather. Also of concern will be fire
weather with dry fuels and occasionally windy conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM CDT Sun Oct 11 2020
Strong southerly gusts around 35 knots will continue through the
afternoon, gradually decreasing from west to east as a cold front
approaches. Northwest winds behind the front will also be strong
for a couple of hours into the evening. Scattered strong to
possibly severe thunderstorms are possible across southwest MN,
northwest IA and extreme eastern SD from roughly 22z through 4z.
Seom lingering showers and isolated less strong thunderstorms will
be possible behind the front but should be short lived if they
develop. VFR conditions after about 5z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-055-056-062-
066-067-070-071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Oct 11, 6:11 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 611 AM CDT Sun Oct 11 2020 SDZ038-039-050-052>055-057>061-063>066-068-069-121200- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Gusty winds today, south initially, then turning to the west- northwest this afternoon, will result in high to very high fire danger. There is a small chance of thunderstorm development 3pm-6pm toward the Highway 81 corridor. If storms develop, an isolated strong to severe storm could produce hail to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-121200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong southerly winds, gusting as high as 40 to 45 mph at times, will result in very high fire danger today. Scattered thunderstorms are expected to develop near the I-29 corridor late this afternoon, between 4 pm and 6 pm, expanding into a line as the storms move east into southwest Minnesota and northwest Iowa this evening. Large hail will be possible with initial storm development, but the primary threat will transition to damaging winds in excess of 60 mph as the storms move east. Storms are expected to move east of the area by around 10 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm.
In the hours before
Local storm report, Oct 11, 1:12 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM NON-TSTM WND GST 5 SSW WORTHING 43.26N 96.80W
10/11/2020 M53 MPH LINCOLN SD MESONET
MESONET STATION 176 SD RWIS DAVIS.
&&Local storm report, Oct 11, 1:13 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM NON-TSTM WND GST 1 NNE SIOUX CENTER 43.08N 96.16W
10/11/2020 M50 MPH SIOUX IA MESONET
MESONET STATION AR437 SIOUX CENTER.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 12:11 PM CDT | Wind Advisory | FSD | Brookings, Clay, Lake, Lincoln, Minnehaha, Moody and 2 more | 7 hr |
| Oct 11, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner | 52 min |
| Oct 11, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 46 min |
| Oct 11, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 47 min |
| Oct 11, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Union | 51 min |
| Oct 11, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 32 min |
| Oct 11, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Oct 11, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 52 min |
| Oct 11, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.